Alert archive / Vermont / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Burlington, VT

July 18, 2006Caledonia County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 18, 2006, 12:20 PM EDT for Caledonia County, Vermont. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 12:20 PM EDT (16:20 UTC)
Expired
Jul 18, 2006, 12:47 PM EDT
In force
27 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Caledonia County, VT

The radar

The Burlington radar (KCXX), 91 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:44 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 181620
SVRBTV
VTC005-181700-
/O.NEW.KBTV.SV.W.0049.060718T1620Z-060718T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1220 PM EDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALEDONIA COUNTY IN NORTHEAST VERMONT

* UNTIL 100 PM EDT.

* AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PEACHAM...AND MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. JOHNSBURY AROUND 1225 PM EDT.
  LOWER WATERFORD AROUND 1230 PM EDT.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4445 7216 4445 7192 4444 7194 4442 7192
      4435 7185 4433 7200 4430 7205 4427 7206
      4428 7217 4429 7218

$$

HANSON
1 follow-up statement
000 
WWUS51 KBTV 181647
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1246 PM EDT TUE JUL 18 2006

VTC005-181656-
/O.CAN.KBTV.SV.W.0049.000000T0000Z-060718T1700Z/
CALEDONIA VT-
1246 PM EDT TUE JUL 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CALEDONIA COUNTY IS
CANCELLED...

THE STORM HAS MOVED OUT OF CALEDONIA COUNTY...ENDING THE SEVERE 
WEATHER THREAT.

LAT...LON 4445 7216 4445 7192 4444 7194 4442 7192
      4435 7185 4433 7200 4430 7205 4427 7206
      4428 7217 4429 7218

$$

HANSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:02 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 10:02 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1002 AM EDT TUE JUL 18 2006

.SHORT TERM /REST OF TODAY/...
GOING FORECAST IN REAL GOOD SHAPE AND SEE NO REASON TO MAKE ANY
CHANGES AT THIS TIME. ACTIVE STRONG/SEVERE STORMS ARE EXPECTED
FROM MIDDAY ONWARD JUST SOUTH OF FRONTAL BOUNDARY MOVING THROUGH
THE AREA. EXPECT THE FRONT TO BE ALONG A SLK-BTV-EFK LINE BY
MIDDAY AND THEN CONTINUE SAGGING SOUTHWARD THROUGH THE AFTERNOON.
INSTABILITY WILL BE MAXIMIZED SOUTH OF THE FRONT AS ELEVATED MIXED
LAYER SAGS OVER THE AREA AND ENHANCES CAPE OVER THE AREA. AT THE
SAME TIME...UPPER TROUGH MOVING EAST ACROSS SOUTHEAST CANADA WILL
ENHANCE THE SHEAR PROFILE OVER THE AREA AND WILL BE SUFFICIENT TO
PRODUCE ORGANIZED STORMS. HODOGRAPH SUGGESTS STORMS WILL BE LINEAR
IN NATURE AND WIND DAMAGE WILL BE THE PRIMARY THREAT. AGAIN...
AREAS MOST LIKELY TO SEE SEVERE WEATHER WILL BE ACROSS THE
SOUTHERN HALF OF ESSEX COUNTY NEW YORK AND ADDISON...WASHINGTON...
CALEDONIA...ESSEX...RUTLAND...WINDSOR...AND ORANGE COUNTIES IN
VERMONT.

STORMS WILL MOVE QUICKLY OUT OF THE AREA WITH COOLER AND DRIER
WEATHER MOVING IN BEHIND THE COLD FRONT.

&&

.PREV DISCUSSION...
 /ISSUED 305 AM EDT TUE JUL 18 2006/

SHORT TERM /TODAY THROUGH THURSDAY/...
MAIN FORECAST PROBLEM IS SEVERE WEATHER POTENTIAL THROUGH THE
DAYLIGHT HRS TODAY. EARLY THIS MORNING...WE/VE BEEN MONITORING
CONVECTIVE COMPLEXES ACROSS SRN QUEBEC...WHICH HAVE BEEN UNABLE TO
DEVELOP SWD OWING TO STRONG CAPPING INVERSION/CONVECTIVE INHIBITION
IN PLACE ACROSS OUR FORECAST AREA. THE CAP WAS QUITE EVIDENT IN 00Z
RAOB DATA FROM ALB...BUF...DTX...AND IS ASSOCIATED WITH RESIDUAL
ELEVATED MIXED LAYER /EML/ PLUME WHICH IS WEDGED BETWEEN THE SRN
QUEBEC CONVECTION AND THE H7 RIDGE AXIS WHICH EXTENDS ENE-WSW FROM
THE MID ATLANTIC STATES ACROSS THE OHIO VLY. AT 0620Z...AN OUTFLOW
BNDRY WAS MOVING SWD ACROSS THE NRN CHAMPLAIN VLY PER CXX BASE
REFLECTIVITY...BUT AGAIN...IS UNABLE TO SERVE AS AN EFFECTIVE BNDRY
FOR NEW DEEP CONVECTION WITH STRONG CIN. WE/LL NEED TO MONITOR
EVOLUTION/PLACEMENT OF REMNANT MESO BOUNDARIES DURING THE DAYTIME
TODAY. MEANWHILE...SFC COLD FRONT EXTENDS FROM PARENT CYCLONE IN
N-CENTRAL QUEBEC SWWD ACROSS LK HURON TO CHICAGO IL VCNTY. SYNOPTIC
FRONT WILL PROGRESS SEWD INTO OUR FA BY 18Z...COINCIDENT WITH
GRADUAL COOLING IN 850-700MB LAYER WHICH WILL SLOWLY WEAKEN THE
CAP.

ALTHOUGH LEAD SHORTWAVE TROUGH IS LIFTING NEWD AWAY FROM FA IN
N-CENTRAL QUEBEC...BROAD UPR TROUGH EXTENDS SWWD ACROSS THE CENTRAL
GREAT LAKES REGION EARLY THIS MORNING...WITH BELT OF 45-55KT WLY
MID-LEVEL WIND EXPECTED TO TRANSLATE ACROSS THE AREA DURING THE MID
DAY HRS. ALTHOUGH SYNOPTIC FORCING IS NOT STG...SUFFICIENT
DEEP-LAYER SHEAR AND PBL MOISTURE /DEWPOINTS NEAR 70F/ WILL BE IN
PLACE ALONG/SOUTH OF SYNOPTIC COLD FRONT FOR ORGANIZED CONVECTIVE
STORMS. FEEL THREAT OF SVR WX IS GREATEST ACROSS CENTRAL/S-CENTRAL
VT...WHICH SHOULD HAVE GREATEST AMT OF TIME TO DESTABILIZE IN
ADVANCE OF FRONTAL BNDRY WITH DAYTIME INSOLATIONAL HEATING. WITH
700-500MB LAPSE RATES IN EXCESS OF 7C/KM...MUCAPE VALUES OF
2000-2500 J/KG ARE LIKELY IN CENTRAL/S-CENTRAL VT BY EARLY AFTN.
HODOGRAPHS ARE MAINLY UNIDIRECTIONAL SOUTH OF THE FRONT...AND
DEEP-LAYER WLY FLOW SHOULD SUPPORT ORGANIZED CONVECTIVE LINE
SEGMENTS WITH POSSIBLE BOWS DURING THE AFTN. SFC-6KM SHEAR VALUES
WILL RANGE FROM 40-45 KTS...MORE THAN SUFFICIENT FOR ORGANIZED
STORMS. FOR THE FORECAST...I/LL PLACE THE STRONGEST SVR WORDING FROM
THE NE KINGDOM SWD ACROSS CENTRAL/S-CENTRAL VT...WITH MENTION OF
LARGE HAIL/DMG WINDS WITH SOME TSTMS. WILL USE SM HAIL/GUSTY WIND
WORDING ACROSS THE CHAMPLAIN VLY...REMAINDER OF NRN VT...AND
ADIRONDACKS WHERE DESTABILIZATION WILL LIKELY NOT BE AS SIGNIFICANT.
WILL LEAVE OUT ENHANCED WORDING IN THE ST. LAWRENCE VLY. WILL ALSO
ISSUE AN SPS TO HIGHLIGHT THE SEVERE WEATHER THREAT.

FOLLOWING FROPA...COOLER/DRIER AIR ADVECTS RAPIDLY SEWD INTO THE
FA TONIGHT WITH CLEARING SKIES FROM NW-SE. SFC ANTICYCLONE BUILDS
EWD AND WILL BE IN CONTROL OF OUR WX LATE TONIGHT THROUGH EARLY
THURSDAY WITH ABUNDANT SUNSHINE AND TEMPERATURES CLOSER TO
SEASONABLE AVERAGES. ON THURSDAY...SLY TO SWLY LOW-LEVEL FLOW FIELDS
STRENGTHEN IN ADVANCE OF NEXT FRONTAL SYSTEM...LIKELY TO BE ACROSS
THE EASTERN GREAT LAKES REGION BY 00Z FRIDAY. HAVE DEPICTED
INCREASING CLDS ACROSS NRN NY THURSDAY AFTN IN GRIDS AND ZONES...BUT
HAVE TAKEN OUT MENTION OF PRECIPITATION THURSDAY BASED ON 00Z
GFS/WRF-NMM. BELIEVE PRECIP WILL HOLD OFF UNTIL THURSDAY NIGHT ALL
SECTIONS.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NO CHANGES TO EXTENDED FORECAST AT THIS TIME. TIMING OF ABOVE
MENTIONED FRONTAL SYSTEM WILL BRING HIGHEST RAIN CHANCES TO THE
FORECAST AREA DURING THE OVERNIGHT HRS THURSDAY THRU EARLY AFTN
FRIDAY AS THE SYSTEM TRANSLATES EWD...WITH RETURN TO LOW-LEVEL
CAA/DRY ADVECTION LATE FRIDAY INTO SATURDAY. SATURDAY WILL BE
SEASONABLY WARM WITH LOW HUMIDITY AND ABUNDANT SUNSHINE. THE 00Z GFS
DEPICTS A FRONTAL WAVE/DIGGING MID-LVL SHORTWAVE TROUGH ACROSS THE
OHIO VLY SAT NIGHT INTO SUNDAY WHICH MAY INCREASE RAIN CHANCES LATE
IN THE WEEKEND. CURRENT FORECAST IS ON TARGET WITH LATEST MODEL
TRENDS.

AVIATION...
KSLK EXPECTED TO DECOUPLE FOR THE MUCH OF THE REST OF THE OVRNITE
HRS AND HAVE THE BEST CHC AT SEEING SOME BR. SFC WINDS TO BECOME
N-NW WITH TIME TODAY AND THEN DIMINISH AGAIN INTO TUE NITE. A FAIR
AMT OF CLDS EXPECTED ACRS THE FA FOR THE BULK OF TODAY...THEN SOME
CLEARING EXPECTED FOR MUCH OF TUE NITE. SOME CONVECTION IS POSSIBLE
ACRS THE FA TODAY AS WELL...BUT WITH SOME UNCERTAINTY WITH REGARD
TO TIMING AT INDIVIDUAL TAF SITES. TIMING WILL BE REFINED AS
MESOSCALE DETAILS BECOME MORE CLEAR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...EVENSON
Hazardous weather outlook, Jul 18, 10:38 AM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1038 AM EDT TUE JUL 18 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-191445-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
1038 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH ACROSS THE REGION TODAY ACCOMPANIED BY
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. SOME OF THE STORMS MAY
BECOME STRONG TO SEVERE ACROSS THE REGION...WITH STRONG AND
DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. AT THIS
TIME...IT APPEARS THE HIGHEST THREAT OF ANY SEVERE WEATHER WOULD
OCCUR SOUTH AND EAST OF BURLINGTON...OR FROM A TICONDEROGA TO
MIDDLEBURY...TO MONTPELIER AND ST. JOHNSBURY LINE SOUTHWARD. AS
THE FRONT PUSHES SOUTH OF THE AREA LATER THIS AFTERNOON...SKIES
SHOULD BECOME PARTLY CLOUDY WITH LOWERING HUMIDITY VALUES UNDER
LIGHT NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT AND
FRIDAY...AND AGAIN ON NEXT SUNDAY NIGHT AND MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:54 PM EDTSevere Thunderstorm WarningBTVAddison, Washington36 min
Jul 18, 2:28 PM EDTSevere Thunderstorm WarningBTVOrange62 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.